Indiana, 2001

Hail and Damaging Winds in Indiana, April 9 to 10, 2001

April 9 to 10, 2001 · NWS IWX · 49 events in 14 counties and zones

A stalled frontal boundary extended from northern Ohio back west into northeast Missouri with a developing surface low pressure wave near Quincy, Illinois monday afternoon. This wave intensified late in the afternoon as a shortwave trough embedded within the southern periphery of a significant upper jet maxima of 120 knots over Minnesota pulled out into the upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Synoptic and mesoscale conditions on April 9th, 2001...A stalled frontal boundary extended from northern Ohio back west into northeast Missouri with a developing surface low pressure wave near Quincy, Illinois monday afternoon. This wave intensified late in the afternoon as a shortwave trough embedded within the southern periphery of a significant upper jet maxima of 120 knots over Minnesota pulled out into the upper Midwest. Wind profilers at both Wolcott, Indiana and Winchester, Illinois indicated rapid backing low level winds and increasing speed convergence around 2500 feet coincident with rapid convective initiation along the frontal boundary from Logansport to Rensselaer.Storms rapidly intensified with CAPES (Convective Available Potential Energy, a measure of parcel buoyancy) south of the frontal boundary up to 3000 J/kg. In addition...several storm scale mergers were observed with a left over outflow boundary from prior convection. Thunderstorm intensification was very rapid owing to the large amount of instability in place along and south of a Monticello to Muncie line. Deep layer shear to 50 knots was more than sufficient for supercell development. Indeed most storms along the outflow boundary exhibited strong rotation...mainly at mid-levels but two storms in particular that moved across Cass, Miami, Grant, Blackford and Jay exhibited persistent, deep rotation with several funnel cloud reports but failed to produce any confirmed tornadoes. However...these two storms did produce prodigious large hail...up to 4.5 inches in diameter just north of Hartford City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 9, 3:00 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON APR 9 2001

MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI
TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM
CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS
EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO
20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY
ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL
CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG
STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS.

IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT
LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING
OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO
ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT
POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW.

.IWX...NONE.
PBM

In the hours before

Special weather statement, Apr 9, 12:40 PM EST, 4 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 PM EST MON APR 9 2001

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER PARTS
OF NORTHERN INDIANA AND NORTHWEST OHIO.

A WARM FRONT OVER THE SOUTHERN GREAT LAKES REGION WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THUNDERSTORMS
ARE FORECAST TO REDEVELOP ALONG THIS FRONTAL BOUNDARY IN THE MID
MISSISSIPPI VALLEY LATER THIS AFTERNOON AND EVENING...THEN MOVE INTO
OUR REGION LATE THIS EVENING AND OVERNIGHT. HAIL TO ONE INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT WITH THE
STRONGEST STORMS. THE RISK AREA IS GREATER ALONG AND SOUTH OF ROUTE
30.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MURPHY

The radar

The Northern Indiana radar (KIWX), 23 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

45 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
April 9, 5:29 PM EST
Where
Cass County, Walton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -85.550

Hail, Wabash

When
April 9, 5:33 PM EST
Where
Wabash County, Somerset
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.733, -86.867

Hail, Miami

When
April 9, 5:33 PM EST
Where
Miami County, Grissom Afb
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.500, -85.383

Hail, Cass

When
April 9, 5:35 PM EST
Where
Cass County, Onward
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.467, -85.583

Hail, Miami

When
April 9, 5:44 PM EST
Where
Miami County, 7 mi SSW of Peru
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -85.167

Hail, Miami

When
April 9, 5:45 PM EST
Where
Miami County, Mexico
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.633, -85.000

Hail, Miami

When
April 9, 5:50 PM EST
Where
Miami County, 9 mi SSE of Peru
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -86.233

Hail, Pulaski

When
April 9, 5:52 PM EST
Where
Pulaski County, 3 mi NW of Medaryville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -85.850

Hail, Miami

When
April 9, 5:55 PM EST
Where
Miami County, Bunker Hill
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -86.150

Several cars were reported damaged by the large hail.

Hail, Starke

When
April 9, 5:56 PM EST
Where
Starke County, 3 mi SW of North Judson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -86.083

Hail, Miami

When
April 9, 6:00 PM EST
Where
Miami County, 1 mi W of Peru
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -85.817

Hail, Wabash

When
April 9, 6:23 PM EST
Where
Wabash County, 9 mi S of Wabash
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -85.633

Hail, Grant

When
April 9, 6:25 PM EST
Where
Grant County, 3 mi W of Marion
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -85.850

Hail, Wabash

When
April 9, 6:29 PM EST
Where
Wabash County, Somerset
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -85.583

Hail, Grant

When
April 9, 6:45 PM EST
Where
Grant County, Marion
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -85.433

Power lines reported blown down.

Hail, Grant

When
April 9, 6:45 PM EST
Where
Grant County, 8 mi E of Marion
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -86.517

Hail, Cass

When
April 9, 6:50 PM EST
Where
Cass County, Lake Cicott
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -86.267

Hail, Fulton

When
April 9, 6:56 PM EST
Where
Fulton County, Fulton
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -85.500

Thunderstorm Wind, Grant

When
April 9, 7:00 PM EST
Where
Grant County, Arcana
Reported by
TRAINED SPOTTER
Coordinates
40.783, -86.067

Roof blown of a barn.

Thunderstorm Wind, Miami

When
April 9, 7:00 PM EST
Where
Miami County, 2 mi N of Peru
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -85.983

Several homes sustained window and siding damage due to the hail and high winds.

Hail, Miami

When
April 9, 7:03 PM EST
Where
Miami County, Erie
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.533, -85.500

Hail, Grant

When
April 9, 7:05 PM EST
Where
Grant County, Arcana
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -85.833

Hail, Wabash

When
April 9, 7:09 PM EST
Where
Wabash County, 1 mi SW of Wabash
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -85.817

Hail, Wabash

When
April 9, 7:09 PM EST
Where
Wabash County, 3 mi S of Wabash
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.667, -85.850

Hail, Wabash

When
April 9, 7:09 PM EST
Where
Wabash County, Somerset
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -85.367

Hail, Blackford

When
April 9, 7:20 PM EST
Where
Blackford County, 2 mi N of Hartford City
Measured
4.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -85.367

Power lines down.

Hail, Blackford

When
April 9, 7:23 PM EST
Where
Blackford County, Hartford City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -85.850

Golfball size hail reported across the county.

Hail, Wabash

When
April 9, 7:24 PM EST
Where
Wabash County, Somerset
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.667, -85.717

Hail, Wabash

When
April 9, 7:28 PM EST
Where
Wabash County, La Fontaine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -85.333

Hail, Blackford

When
April 9, 7:30 PM EST
Where
Blackford County, 3 mi NE of Hartford City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -85.583

Hail, Grant

When
April 9, 7:30 PM EST
Where
Grant County, Marion
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -85.500

Thunderstorm Wind, Grant

When
April 9, 7:35 PM EST
Where
Grant County, Arcana
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -85.500

Several roofs reported blown off. Many trees down.

Hail, Grant

When
April 9, 7:35 PM EST
Where
Grant County, Arcana
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -85.167

Hail, Jay

When
April 9, 7:40 PM EST
Where
Jay County, 14 mi NW of Portland
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.500, -85.150

Hail, Jay

When
April 9, 7:42 PM EST
Where
Jay County, Pennville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.433, -84.983

Hail, Jay

When
April 9, 7:53 PM EST
Where
Jay County, Portland
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.450, -85.367

Hail, Blackford

When
April 9, 7:55 PM EST
Where
Blackford County, Hartford City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -85.150

Thunderstorm Wind, Jay

When
April 9, 8:02 PM EST
Where
Jay County, Redkey
Reported by
AMATEUR RADIO
Coordinates
40.600, -86.967

Trees down.

Hail, White

When
April 9, 10:55 PM EST
Where
White County, 6 mi W of Brookston
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -86.967

Hail, White

When
April 9, 11:12 PM EST
Where
White County, 6 mi W of Chalmers
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.350, -85.700

Hail, Kosciusko

When
April 10, 12:58 AM EST
Where
Kosciusko County, 2 mi N of North Webster
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.400, -85.617

Hail, Noble

When
April 10, 1:10 AM EST
Where
Noble County, Cromwell
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.467, -85.583

Hail, Noble

When
April 10, 1:17 AM EST
Where
Noble County, Ligonier
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -86.200

Hail, Lagrange

When
April 10, 1:25 AM EST
Where
Lagrange County, Topeka
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.650, -86.117

Hail, White

When
April 10, 1:28 AM EST
Where
White County, 1 mi S of Reynolds
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -86.117

Hail, Noble

When
April 10, 1:33 AM EST
Where
Noble County, Rome City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -86.000

Hail, Noble

When
April 10, 1:45 AM EST
Where
Noble County, Ligonier
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
41.117, -86.933

Hail, Steuben

When
April 10, 1:54 AM EST
Where
Steuben County, 1 mi W of Salem Center
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -86.100

Hail, Steuben

When
April 10, 2:08 AM EST
Where
Steuben County, Angola
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -86.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236379, 5236380, 5236381, 5236382, 5236383, 5236384, 5236385, 5236386, 5236387, 5236196, 5236197, 5236198, 5236199, 5236200, 5236201, 5236202, 5236203, 5236204, 5236205, 5236206, 5236207, 5236208, 5236209, 5236210, 5236211, 5236212, 5236213, 5236214, 5236215, 5236216, 5236217, 5236218, 5236219, 5236220, 5236221, 5236222, 5236223, 5236224, 5236225, 5236226, and more.